What is Hypercalcemic Agent Poisoning?
Hypercalcemic agent poisoning in dogs is toxic to all of the dog’s tissues of the body, but the kidneys are negatively affected the most. The nervous and cardiovascular systems are also widely affected. This poisoning occurs by the dog having substantially higher levels of calcium in the blood. Agents that contain vitamin D, which raises the calcium content in the blood to levels of toxicity, are very poisonous to canines. Vitamin D3 is used as the dietary supplement we know as Vitamin D; however, it is also used as a rodenticide in a different form. It is much more toxic when consumed in a form of “bait” than when consumed as a technical grade substance. When a dog is poisoned by a hypercalcemic agent, it can lead to hypertension, renal failure, cardiac failure, and other life-threatening conditions.
Hypercalcemic agent poisoning in dogs occurs from the dog ingesting a highly poisonous substance containing toxic levels of calcium-containing Vitamin D3 (cholecalciferol). This ingredient is mostly found in rat poison, but can also be in other environmental and home-use substances.
Book First Walk Free!
Symptoms of Hypercalcemic Agent Poisoning in Dogs
Symptoms of hypercalcemic agent poisoning in dogs can be severe. It is imperative to make an appointment with a veterinarian as soon as possible. Symptoms include:
- Cardiac disorder
- Renal failure
There are several types of hypercalcemic agents found in rat poison and are poisonous, if not fatal, to dogs. Types of rat poison include:
- Ortho Rat-B-Gone
- Livestock feed containing cholecalciferol
- True Grit Rampage
- Viactiv Vitamin Supplement
- Day Jessamine
- Solanum malacoxylon plants
- Any rat poison containing cholecalciferol
Causes of Hypercalcemic Agent Poisoning in Dogs
The cause of hypercalcemia in dogs is simply the ingestion of rodent poison or any other hypercalcemic agent, which causes systemic damage due to excessively high levels of calcium in the blood. Toxicity by calcium can cause organ damage that is often irreversible.
Diagnosis of Hypercalcemic Agent Poisoning in Dogs
If you know your dog has consumed rat poison or any poisonous substance containing hypercalcemic agents, it is crucial to get him to a veterinarian as soon as possible. Clinical signs of poisoning can occur within 18 to 36 hours after ingesting rat poison. The veterinarian, if poisoning is suspected, will immediately begin to examine the animal via bloodwork, biochemistry profile, urinalysis, and will ask questions concerning his symptoms and about the possibility of your dog ingesting poison. The blood work alone will test for calcium amounts, and if they are abnormally high, then he will begin treatment.
Treatment of Hypercalcemic Agent Poisoning in Dogs
Treatment will need to begin immediately. There is not a specific antidote, but with rapid IV fluids and specific medications, it can possibly be treated successfully.
Hospitalization will need to occur with IV fluids for at least two days.
Drugs within the IV may include steroids, diuretics, bisphosphonates, and calcitonin.
Calcium in the blood, as well as phosphorus and kidney function must be monitored for several weeks during treatment and after.
Recovery of Hypercalcemic Agent Poisoning in Dogs
This type of toxicity has a very low chance of survival. If the dog does survive, it is very important to monitor his condition and watch for any symptoms or behavioral changes. The veterinarian will have specific instructions for any after-care and in-home care. In order for dogs to survive, he will need immediate care after the ingestion of any rat poison or agents containing this ingredient. It is important to always keep a watchful eye on your loved one and keep him away from rat poison, livestock feed, and any other object that contains high levels of Vitamin D3.